Try it
Anaesthesia · Spinal anaesthesia: high block
Sample itemA patient develops dyspnoea, difficulty speaking, bradycardia and hypotension 10 minutes after spinal injection. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. High or total spinal block
Cephalad spread leads to cardiac accelerator fibre blockade (T1 to T4), phrenic involvement and unconsciousness. It is managed with oxygen, airway control, fluids, vasopressors and atropine.
Option by option
A. High or total spinal block (correct)
Correct. High spinal gives these features.
B. Local anaesthetic toxicity
Toxicity from a spinal dose is rare and presents differently.
C. Anaphylaxis
Anaphylaxis would show rash and bronchospasm.
D. Pulmonary embolism
Pulmonary embolism is less likely at this timing.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…